Will some medications for Dementia cause a person to get worse? Should I be calling the doctor? - AgingCare.com

Will some medications for Dementia cause a person to get worse? Should I be calling the doctor?

Follow
Share

Mom has had Dementia for about 7 years but recently her symptoms became worse. She had anger issues and OCD and it was just becoming too much to handle alone. During hospitalization they tried meds on her but she was hallucinating, climbing out of bed, chewing off her restraints, etc.

We got her an appt with a Gerontology Case Manager and he gave her two medications, which have helped greatly and we can now actually get sleep at night, which is a blessing.

The problem is that in the past two weeks of taking it, she believes we have two dogs and asks if they both have been fed. We only have one dog. She asked my daughter tonight is she had seen Grace and Mom, were they outside or where were they. Grace died 9 years ago and her mother in 1963. Last night she asked me where Raven sat at the dinner table and I said," Me Mom? I'm Raven." She said No I wasn't.

This type of confusion never occurred prior to her taking this medication. It doesn't happen continuously but it happens almost once a day. I know that medication that is meant to help one thing may cause something else to happen, but do you think these symptoms or signs should be acceptable or should I be calling the doctor telling him to change it?

Let me just say that prior to the medication I was ready to put her in a nursing home because I couldn't take the behavior and yelling and abusive language and not sleeping at night. The medication has made her behavior manageable but do I want it to cause something else?

This question has been closed for answers. Ask a New Question.
10

Answers

Show:
I've been thinking about the onset of the symptoms, Raven. Some things, like memory loss or confusion can gradually build up. But other symptoms are always sudden, no matter what their cause. Hallucinations is one such symptoms. The first time a loved one sees things that are not there is sudden -- there is no building up to it. It might be caused by a uti or other infection, it might be a drug reaction, or it might be part of the dementia. The fact that it came on suddenly isn't much of a clue ... that is the only way it can come on. You can gradually become increasingly confused, but the first time you don't recognize your daughter is sudden.

I hadn't really thought of this before. Just wanted to share ...
Helpful Answer (1)
Report

Raven, I'm glad to hear you have the Healthcare POA!
Helpful Answer (0)
Report

jeannegibbs: RE:
Your sister took a drug prescribed for someone else, for symptoms your sister doesn't have, and she did not like it??!! OMG. I sure hope you are your mom's medical proxy!

I should correct this, for some reason my sister was given Remeron in the past and she said she did not like the way it made her feel, so she stopped it. Now this medication has been prescribed to my mother for her dementia and anger issues, OCD etc. My sister takes a lot of medications and has for as long as I can remember but she will take one or two then stop or read the med sheets of all possible side effects and never take them at all. Doctors get frustrated and some have asked her not to return, because they cannot help her if she does not follow their instructions.

I do have POA for Finances and Healthcare....
Helpful Answer (0)
Report

Celebrate the blessing! I am glad you have now had the benefit of the doctor's experience and advice. Thanks for the update.
Helpful Answer (0)
Report

Okay so this is what the doctor said.... The confusion and thinking her sister and mother are still alive may be caused by the medication since this only began happening after the meds were instituted, HOWEVER there is just as big a chance that it is a worsening of the disease it has just shown itself at this time. There are no perfect medications without other possible symptoms, it just doesn't happen. Since the meds have taken care of the anger issues and the sleeping issues and they are now manageable he thinks they should be left alone at this time and unless there is a problem he will see us again in January.

I tend to agree with him, nothing is probably ever going to be the perfect fit and encompass everything that needs to be taken care of without there being a possible side affect. All I can say it this is an absolute blessing from where we were two weeks ago!
Helpful Answer (2)
Report

Your sister took a drug prescribed for someone else, for symptoms your sister doesn't have, and she did not like it??!! OMG. I sure hope you are your mom's medical proxy!
Helpful Answer (0)
Report

Hi Jeanne: We have an appt in 45 minutes and will see what the doctor says. My sister who is also going is a hypochondriac and switches medications so fast you dont really have time to know for sure if they work or not, I am sure she is going to try to force a change because she took one of the meds herself and "did not like it!" We will see how it goes.
Helpful Answer (0)
Report

Raven, as gladimhere says, these new symptoms may be just a progression of the disease. and it may be coincidence that they are starting now. Or they could be a reaction to the new medications.

I think I would call and get the results of the UTI test, just to be certain nothing has fallen through the cracks. Had the behaviors started before she had that test? Could she have gotten a UTI since the test?

I understand fully what you mean about being grateful for the improvement but worried about the side effects. And sometimes that is the situation we have to face -- the choice of the lesser of the evils. I would discuss this with her doctor, though. Possibly waiting a bit longer is called for. Maybe a dose adjustment would help. Perhaps there is another drug to try. You may have to settle for good results but some side effects. But I'd try other alternatives first.
Helpful Answer (0)
Report

The last visit to the doctor they did a test for UTI. They never called to give her medication so I believe it was negative. This change did happen so quickly that I think it may be the medication but I just do not know. The thing is that it has helped her other bad behaviors so much I am afraid to change it.
Helpful Answer (0)
Report

Raven, get her checked for a UTI. But, hallucinations are quite common. My mom often thinks I am her sister. She also used to ask many times a day if her mother and father are still alive. Grandpa died 50 years ago, Grandma died 12 years ago at the ripe old age of 101. Mom does not ask about them much anymore, I suspect they are beginning to leave her memory as this dreadful disease progresses. So, my point is, that it could be a medication, but I would wait that out a bit longer and talk to her doc. But, it may also be the disease progressing, and if like my mom this will start to happen many, many times each day. How is she otherwise? Definitely get her checked for a UTI which can cause many,many sudden changes in behavior.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions